Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 278, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 4:12 PM MDT for Dunn County, Stark County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2011, 4:12 PM MDT (22:12 UTC)
- Expired
- Aug 15, 2011, 5:15 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 136 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 4:45 PM MDT | TSTM WND GST 68 | Taylor, ND | |
| Aug 15, 4:57 PM MDT | HAIL 1.75 | 5 N Richardton, ND | HAIL STARTED APPROX AT 557 PM CDT AND WAS STILL OCCURRING WHEN REPORTED AT 610 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 7951 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS53 KBIS 152212 SVRBIS NDC025-089-152315- /O.NEW.KBIS.SV.W.0278.110815T2212Z-110815T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 412 PM MDT MON AUG 15 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA... NORTH CENTRAL STARK COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 515 PM MDT * AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF MANNING...OR 19 MILES NORTH OF DICKINSON...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HIRSCHVILLE...MARSHALL...TAYLOR AND RICHARDTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4718 10214 4680 10235 4708 10297 4728 10279 TIME...MOT...LOC 2212Z 301DEG 23KT 4715 10274 WIND...HAIL 60MPH 1.00IN $$ TM
2 follow-up statements
655 WWUS53 KBIS 152235 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 535 PM CDT MON AUG 15 2011 NDC025-089-152315- /O.CON.KBIS.SV.W.0278.000000T0000Z-110815T2315Z/ STARK ND-DUNN ND- 435 PM MDT MON AUG 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 515 PM MDT... AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HIRSCHVILLE...OR 19 MILES NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MARSHALL...TAYLOR AND RICHARDTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4698 10275 4727 10271 4718 10214 4680 10235 TIME...MOT...LOC 2236Z 300DEG 25KT 4708 10250 WIND...HAIL 60MPH 1.75IN $$ MERRIMAN
553 WWUS53 KBIS 152252 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 552 PM CDT MON AUG 15 2011 NDC025-089-152315- /O.CON.KBIS.SV.W.0278.000000T0000Z-110815T2315Z/ STARK ND-DUNN ND- 452 PM MDT MON AUG 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 515 PM MDT... AT 447 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF MARSHALL...OR 21 MILES NORTHEAST OF DICKINSON... MOVING SOUTHEAST AT 30 MPH. IN ADDITION...AT 445 PM MDT 68 MPH WINDS WAS REPORTED AT TAYLOR WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TAYLOR AND RICHARDTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. && LAT...LON 4693 10265 4725 10257 4718 10214 4680 10235 TIME...MOT...LOC 2252Z 300DEG 25KT 4702 10236 WIND...HAIL 70MPH 1.75IN $$ MERRIMAN/HUBER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:48 PM MDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 15, 2:48 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 348 PM CDT MON AUG 15 2011 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT... THE MAIN FORECAST CONCERN WILL BE THE SEVERE POTENTIAL ACROSS NORTH DAKOTA TONIGHT. ONGOING ELEVATED CONVECTION OVER EASTERN MONTANA WILL SLOWLY SPREAD INTO WESTERN NORTH DAKOTA THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM THE ONGOING CONVECTION IS NOTED ON VISIBLE SATELLITE IMAGERY MOVING INTO NORTH CENTRAL NORTH DAKOTA. THIS MAY SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. WILL CONTINUE TO MONITOR AS TIME PROGRESSES. THE MAIN EVENT IS STILL EXPECTED TO OCCUR TONIGHT. THE MEDIUM RANGE MODELS ARE NOW IN BETTER AGREEMENT WITH RESPECT TO THE PLACEMENT AND TIMING OF POTENTIALLY SEVERE WEATHER. THE LARGE SCALE UPPER LEVEL TROUGH IS PROGGED TO ENTER CENTRAL MONTANA BY 06Z TUESDAY. MODELS ARE PAINTING THE HIGHEST QPF ACROSS NORTHWESTERN NORTH DAKOTA IN THE LFQ OF AN UPPER LEVEL JET STREAK ALONG AN APPROACHING COLD FRONT FROM 00-06Z TUESDAY. THIS ACTIVITY IS THEN EXPECTED TO PUSH INTO THE CENTRAL AND EASTERN PORTIONS OF THE CWA AFTER MIDNIGHT. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS THE NORTHERN CWA PROXIMATE TO THE STRONGEST UPPER LEVEL FORCING. FURTHERMORE...PERIODS OF HEAVY RAINFALL ARE ALSO EXPECTED. SINCE STORM MOTIONS SHOULD BE RELATIVELY FAST (RANGE BETWEEN 30-35 KNOTS USING THE 850MB-300MB MEAN WIND AS A PROXY)...DO NOT THINK A FLASH FLOOD WATCH IS WARRANTED AT THIS TIME. THE THUNDERSTORM ACTIVITY IS THEN EXPECTED TO END FROM WEST TO EAST TUESDAY. STRONG GRADIENT FLOW IN THE WAKE OF THE FRONT COMBINED WITH UNSTABLE LOW-LEVEL LAPSE RATES WILL ALLOW FOR WINDY/GUSTY CONDITIONS TO DEVELOP AREAWIDE BY TUESDAY AFTERNOON. IN ADDITION...MUCH DRIER AIR FILTERING INTO THE REGION SHOULD ALLOW FOR DEWPOINTS TO MIX OUT TO UPPER 30S WEST. HOWEVER...STRONG CAA SHOULD KEEP TEMPERATURES WELL BELOW NORMAL ALLOWING FOR RH VALUES TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL TUESDAY AFTERNOON. SURFACE HIGH PRESSURE WILL THEN SLIDE ACROSS SOUTHWESTERN NORTH DAKOTA TUESDAY NIGHT AND BECOME CENTERED OVER SOUTH DAKOTA WEDNESDAY MORNING. THE LIGHT WINDS COMBINED WITH CLEAR SKIES SHOULD ALLOW OVERNIGHT LOWS TO RADIATE TO THE MID/UPPER 40S. A LITTLE HIGHER WINDS NORTH SHOULD KEEP LOWS IN THE LOW/MID 50S NORTH OF I-94. && .LONG TERM...WEDNESDAY THROUGH MONDAY... THE START OF THE LONG TERM PERIOD WILL BEGIN WITH NORTHWEST FLOW ALOFT WEDNESDAY...TRANSITIONING TO ZONAL WEST-TO-EAST FLOW ON THURSDAY. DRY SURFACE HIGH PRESSURE INFLUENCES THE STATE WEDNESDAY...SLIDING SOUTHEAST OF THE STATE WEDNESDAY NIGHT...WITH RETURN SOUTHERLY FLOW WEDNESDAY NIGHT AS LOW PRESSURE DEVELOPS IN THE LEE OF THE ROCKIES. A WEAK LOW PRESSURE TROUGH IS FORECAST TO MOVE EASTWARD ACROSS THE STATE THURSDAY...BUT WITHOUT MUCH FORCING FROM ALOFT...THUS DID NOT INTRODUCE CHANCES OF SHOWERS OR THUNDERSTORMS THURSDAY. MODEL SOLUTIONS DIVERGE FROM THURSDAY AND BEYOND...AND USED THE MORE CONSISTENT EUROPEAN MODEL. ON FRIDAY A LARGE UPPER LEVEL LOW PRESSURE SYSTEM POSITIONED OVER MUCH OF NORTHERN CANADA SWINGS A SHORTWAVE ACROSS SOUTH CENTRAL CANADA AND NORTHERN NORTH DAKOTA FRIDAY. KEPT SLIGHT CHANCE OF THUNDERSTORM MENTION AS PER PREVIOUS FORECAST PACKAGE. THE WEEKEND AND INTO MONDAY KEPT DRY...AS EUROPEAN MODEL INDICATES ZONAL FLOW ALOFT SATURDAY...THEN A BUILDING RIDGE OVER THE WESTERN US/ROCKIES WITH A DRY NORTHWESTERLY FLOW SUNDAY AND MONDAY. TEMPERATURES DURING THE EXTENDED PERIOD ARE FORECAST TO REMAIN NEAR OF SLIGHTLY BELOW AVERAGE FOR MID AUGUST. && .AVIATION...A LOW PRESSURE TROUGH EXTENDED FROM A LOW IN NORTHERN SASKATCHEWAN TO ANOTHER LOW OVER THE BLACK HILLS AREA TO EASTERN COLORADO. A MID-LEVEL CAP WAS KEEPING CONVECTION FROM OCCURRING. EXPECT THAT AS THE TROUGH MOVES EASTWARD INTO WESTERN NORTH DAKOTA LATER THIS AFTERNOON/EVENING...AND AS THE MID-LEVEL CAP WEAKENS TOWARDS SUNSET OR AROUND 00Z-03Z...WILL SEE SCATTERED THUNDERSTORMS OVER KISN/KDIK AND BECOME MORE NUMEROUS AFTER 03Z. THIS ACTIVITY TO SPREAD EAST ACROSS THE STATE TONIGHT TO KMOT/KBIS AROUND 06Z AND TO KJMS AROUND 09-12Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TM...SHORT TERM JV...LONG TERM/AVIATION
Hazardous weather outlook, Aug 15, 9:14 AM MDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1014 AM CDT MON AUG 15 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY MORNING. TM
In the hours before
Local storm report, Aug 15, 2:19 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN 13 W HAZELTON 46.48N 100.55W
08/14/2011 M1.90 INCH EMMONS ND MESONET
ALSO PENNY SIZED HAIL
&&
JVININGLocal storm report, Aug 15, 3:55 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
455 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 AM HAIL 11 W KEENE 47.94N 103.17W
08/15/2011 M0.88 INCH MCKENZIE ND CO-OP OBSERVER
ARB OBSERVER REPORTED PENNY TO NICKEL SIZE HAIL.
0420 AM HAIL HALLIDAY 47.35N 102.34W
08/15/2011 M0.88 INCH DUNN ND CO-OP OBSERVER
0426 AM HAIL 4 WSW DAKOTA WATERS REC 47.47N 101.87W
08/15/2011 M0.88 INCH MERCER ND COCORAHS
COCORAHS OBSERVER REPORTED DIME TO NICKEL SIZE HAIL.
0456 AM TSTM WND GST 2 ESE HAZEN 47.28N 101.58W
08/15/2011 M64.00 MPH MERCER ND AWOS
MEASURED WIND GUST AT THE HAZEN AIRPORT.
0456 AM TSTM WND GST 3 E HAZEN 47.29N 101.56W
08/15/2011 E60.00 MPH MERCER ND TRAINED SPOTTER
60 MPH GUST WITH PEA SIZED HAIL OBSERVED...
0500 AM HAIL 2 NW BEULAH 47.28N 101.81W
08/15/2011 M1.00 INCH MERCER ND CO-OP OBSERVER
SLIGHTLY LARGER THAN QUARTER SIZED HAIL. ESTIMATED WIND
SPEEDS OF 75-80 MPH.
&&
JTAEGERSpecial weather statement, Aug 15, 3:55 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 455 PM CDT MON AUG 15 2011 NDZ018-019-152300- DUNN-MERCER- 355 PM MDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT... AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER WEST CENTRAL DUNN COUNTY...MOVING EAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MANNING... HIRSCHVILLE... MARSHALL... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:22 PM MDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 53 min |
| Aug 14, 8:18 PM MDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh, Morton | 6 hr |
| Aug 14, 8:30 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 51 min |
| Aug 14, 9:14 PM MDT | Flash Flood Warning | BIS | Emmons, Morton | 6 hr |
| Aug 14, 10:27 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 63 min |
| Aug 14, 11:23 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 67 min |
| Aug 15, 12:48 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 57 min |
| Aug 15, 1:44 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 61 min |
| Aug 15, 2:46 AM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 59 min |
| Aug 15, 3:04 AM MDT | Areal Flood Warning | BIS | Emmons, Morton | 7 hr |
| Aug 15, 3:23 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 50 min |
| Aug 15, 3:46 AM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 29 min |
| Aug 15, 4:10 AM MDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Mercer, Morton, Oliver | 65 min |
| Aug 15, 7:19 AM MDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 56 min |
| Aug 15, 4:23 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 67 min |
| Aug 15, 4:41 PM MDT | Tornado Warning | BIS | Dunn, Mercer, Morton, Stark | 34 min |
| Aug 15, 5:14 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 20 min |
| Aug 15, 5:18 PM MDT | Severe Thunderstorm Warning | BIS | Bottineau, Renville | 38 min |
| Aug 15, 5:20 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 55 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.